Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 1999, 3:43 PM CDT for Houston County, Alabama. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1999, 3:43 PM CDT (20:43 UTC)
- Expired
- May 13, 1999, 4:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Houston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:45 PM CDT | Hail 0.75 | Countywide, AL | Dime size hail and downed trees and power lines reported by Houston County EMA. |
| May 13, 4:00 PM CDT | Thunderstorm Wind | Dothan, AL | Downed trees reported by Houston County EMA. |
| May 13, 4:10 PM CDT | Hail 0.75 | Ashford, AL | Dime size hail reported by Houston County EMA. |
| May 13, 4:15 PM CDT | Thunderstorm Wind | Ashford, AL | Downed trees reported by Houston County EMA. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 132043 RRA SVRTLH ALC069-132115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 443 PM EDT THU MAY 13 1999 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOUSTON COUNTY IN SOUTHEASTERN ALABAMA * UNTIL 415 PM CDT (515 PM EDT) * AT 341 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF DOTHAN... MOVING NORTHEAST AT 30 MPH. THE PRIMARY THREAT WITH THIS STORM IS DAMAGING WINDS. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DOTHAN BY 350 PM CDT ASHFORD BY 400 PM CDT GORDON BY 415 PM C:DT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:00 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 13, 1:00 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 200 PM EDT THU MAY 13 1999 IN THE SHORT TERM...SCATTERED CONVECTION IS EXPECTED THROUGH THE AFTERNOON AND INTO THIS EVENING. STORM CLUSTER OVER GULF (SOUTH OF PANAMA CITY) HAS WEAKENED & WILL MOVE E-SE & GENERALLY STAY OFF SHORE. WITH GRADIENT LEVEL FLOW MORE WESTERLY & STRONGER TODAY...SEA BREEZE WILL RUN AHEAD OF SHORTWAVE ENERGY FROM NORTHERN SYSTEM...& NOT BE MUCH OF A FACTOR. BUT SHORTWAVE ENERGY WILL SWING THROUGH CWA TOWARD EVENING & OVERNIGHT & SHOULD HELP GENERATE CONVECTION. AS AFTERNOON PROGRESSES...ADDITIONAL DESTABALIZATION WILL OCCUR...WITH MAIN THREAT OVER CWA OF SOME PULSE STORMS. PRECIPITABLE WATER VALUES ARE GENERALLY ABOVE 1.20 INCHES...& SOME LOCALIZED HEAVY RAIN IS EXPECTED. OVERALL SEVERE POTENTIAL SHOULD STAY LOW. MODELS ARE GENERALLY CONSISTENT WITH MOVING SHORTWAVE EAST OF CWA BY FRI NOON...AS PREFRONTAL TROUGH DRIFTS THROUGH TONIGHT...THEN WEAK COLD FRONT FRI AM. SHOULD BE SOME SCATTERED CONVECTION...BUT MOST OF DYNAMICS STAY NORTH. AS WINDS SHIFT TO W-NW...DRYING TREND SEEN FRIDAY AFTERNOON & INTO WEEKEND. ETAS DEPICTION OF PRECIP FIELDS ARE HIT & MISS PER SCATTERED AFFECT. FOR TEMPS...COOLER FAN LOOKS BETTER. TLH 61 84 58 84 532- PFN 65 81 62 82 432- DHN 65 84 60 83 543- ABY 62 83 60 82 5432 VLD 62 85 61 84 5432 MCT
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:16 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 29 min |
| May 13, 4:10 PM CDT | Severe Thunderstorm Warning | TAE | Houston | 50 min |
| May 13, 6:22 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.